Alert archive / New York / Wind Advisories in 2020

Wind Advisory 3, NWS Buffalo, NY

March 9, 20205 counties in New York

NWS Buffalo, NY issued this wind advisory at Mar 9, 2020, 2:27 PM EDT for 5 counties in New York. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2020, 2:27 PM EDT (18:27 UTC)
Expired
Mar 9, 2020, 5:04 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 38 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WWUS71 KBUF 091827
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
227 PM EDT Mon Mar 9 2020

NYZ001>003-010-011-100000-
/O.NEW.KBUF.WI.Y.0003.200309T1827Z-200310T0000Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, and Batavia
227 PM EDT Mon Mar 9 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts of 45 to 50 mph.

* WHERE...Niagara, Orleans, Monroe, Northern Erie, and Genesee 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
JLA
1 follow-up statement
755 
WWUS71 KBUF 092104
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
504 PM EDT Mon Mar 9 2020

NYZ001>003-010-011-092215-
/O.CAN.KBUF.WI.Y.0003.000000T0000Z-200310T0000Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, and Batavia
504 PM EDT Mon Mar 9 2020

...WIND ADVISORY IS CANCELLED...

With cloud cover moving in the winds have become less gusty,
allowing the wind advisory to be cancelled.

$$

Apffel

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Mar 9, 11:39 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 9, 11:39 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1139 AM EDT Mon Mar 9 2020

.SYNOPSIS...
Surface high pressure will promote another dry, warm day to our
region today with many areas 15 to 25 degrees above normal. This
mild airmass will linger through tonight, with increasing clouds
eventually produce a few rain showers late tonight. A cold front
will cross the region Tuesday with a period of rain showers.

&&

.NEAR TERM /THROUGH TUESDAY/...
Lingering affects from high pressure ridge will promote dry and warm
conditions this afternoon. No big adjustments to going forecast
in terms of temperatures which outpace the top end of all
available guidance including that which is bias corrected.
Mixing to 900mb/2000ft closer to flow off Lake Erie and Lake
Ontario and as high as 875mb/4000ft supports highs ranging from
around 70F in the Genesee Valley and Finger Lakes, to 60F closer
to the Lakes and east of Lake Ontario. The coolest spot will
likely be downtown Buffalo and around the Thousand Islands
region in northern Jefferson counties where the breezy winds off
the cold waters of Lake Erie and Ontario will keep readings in
the lower 50s.

A low pressure system to our west and exiting sfc high pressure
ridge will maintain a tight pressure gradient over our region.
This combined with winds 30 to 40 knots at the top of the mixed
layer will aid in winds gusting to 40 mph northeast of Lake
Erie, and 25 to 40 mph across the remainder of WNY, and the
north country.

Mild temperatures will linger into the evening hours, with many
areas remaining in the 50s deep into the evening hours. It will also
largely remain dry through the evening, and not until later tonight
will showers cross into our region from the west.

While record high temperatures will likely be out of reach, it may
remain mild enough early this morning and again tonight (through 1
AM EDT/midnight LST) to challenge record warm minimum temperatures.
These values are: Buffalo 47F/2016...Rochester 45F/2016...Watertown
42F/1998.

Presently, a southerly stream shortwave and surface low pressure are
crossing the central Plains this morning. The low will skirt by our
northern areas late tonight and Tuesday, while dragging a cold front
across the CWA Tuesday afternoon. A period of rain showers will be
occur with this front...with forecasted precipitation across the
region in the neighborhood of a quarter to a half an inch. It will
remain mild ahead of the cold front with temperatures Tuesday in the
50s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
By the time we open this period Tuesday evening...a fast low
amplitude flow will have already shoved a cold frontal boundary out
of our region. Any lingering rain showers east of Rochester and
Dansville will quickly come to an end...while clearing will
gradually work its way over the region. It will be a notably
chillier night...as modest cold advection in the wake of the front
will allow the mercury to drop into the upper 20s to low 30s.

High pressure crossing from Ontario into Quebec will extend
southward across our forecast area on Wednesday. While this will
favor fair dry weather...a very weak mid level trough will approach
the region late in the day. This will result in an increase in clouds
during the afternoon with slight chc to low chc pops for some brief
showers into Wednesday evening. Any light showers over the western
counties will be in liquid form...while some wet flakes will be
possible east of Lake Ontario. Otherwise...Wednesday will be much
cooler than recent days with max temps ranging from the upper 30s
across the North Country to the low to mid 40s elsewhere.

A robust shortwave digging across the northern Rockies Thursday
morning will amplify a progressive downstream ridge that will make
its way across the our forecast area during the midday and
afternoon. This should guarantee fair dry weather for us while also
encouraging temperatures across the western counties to return to
near 50. The downside to this whole scenario is the stage will be
set for decidedly more unsettled weather Thursday night.

There is very strong agreement between the ensemble packages and
various operational models that a deepening sfc low tracking from
the Upper Great Lakes to the Ontario-Quebec provincial border
Thursday night will drag a rather strong cold front across the Lower
Great Lakes. Have significantly raised pops to reflect the high
confidence...with cat pops now in place regionwide for widespread
rain showers (mainly after midnight). To give you an idea of how
dynamic this system is forecast to be...the well trusted ECMWF is
suggesting an accompanying trop fold to nearly 500mb by daybreak
Friday over sites north of Lake Ontario.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
This period will begin with a vigorous shortwave plowing through the
base of an increasingly negatively tilted trough over Quebec. The
corresponding surface low will deepen to a consensus 985mb east of
James Bay...while its associated cold front will race from our
forecast area across New England. The very dynamic system will
include strong low level forcing in the vcnty of the front...so
moderately heavy showers will still be likely in the morning for
sites east of Rochester. Strong subsidence and pronounced mid level
drying will then bring an end to the showers from west to east
during the midday and afternoon. The ensuing partial clearing
and aforementioned subsidence will promote relatively deep
mixing...and with winds just off the deck averaging 35-40 kts...
we can anticipate a rather windy afternoon. Gusty sfc winds will
also be supported by 10mb/6 hr isallobaric pressure rises. These
winds will gradually taper off during the course of Friday night.

As we progress through the weekend...another very strong shortwave
will dive south across the Pacific Northwest...carving out a deep
closed off low in the process. This will favor the amplification and
broadening of a downstream ridge that will initially be in place
over the northern plains and Canadian prairies. There is strong
agreement with the bulk of the ensemble members of the GEFS...and
operational ECMWF and Hemispheric GEM guidance packages that an
impressive sfc high will form as a result and gradually drift from
central Canada to the St Lawrence Valley. This will place our
forecast area on the southern periphery of the anomalously strong
area of high pressure...nearly assuring us of fair dry weather. The
one feature to watch though will be a southern stream system that is
currently forecast to track across the Tennessee Valley and Middle
Atlantic region. While current forecasts keep the associated pcpn
out of our forecast area...it is not out of the question that this
could move far enough north to dampen our spirits for the second
half of the weekend. Stay tuned.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR conditions continue today. As mixing is increasing, already
seeing gusts over 30 kts for most of the terminals. These gusts
increase to around 35 knots across KBUF/KIAG...and slightly less
elsewhere. These gusts will diminish some this evening...at which
point a LLJ aloft may bring occasional LLWS to the TAF region
tonight. A frontal boundary will usher in a lower deck of
clouds/MVFR and rain showers late tonight across the TAF region.

Outlook...

Tuesday...IFR/MVFR with rain showers.

Wednesday and Thursday...Mainly VFR.

Friday...VFR/MVFR with chance of rain showers.

&&

.MARINE...
Tightening pressure gradient has resulted in southwest winds
increasing enough along the eastern shore of Lake Erie to result in
Small Craft Advisory conditions the rest of the day from Ripley to
Buffalo. Approaching cold front late tonight sweeps across region on
Tuesday. May see conditions around Small Craft Advisory thresholds
again on Lake Erie especially early in the day, then possibly late
Tuesday afternoon into Tuesday evening along south shore of Lake
Ontario as winds turn northwest.

&&

.FIRE WEATHER...
A southwest wind into this afternoon of 15 to 25 mph will gust over
35 mph, with strongest winds across the Niagara Frontier. There have
been several days without appreciable precipitation, and recent dry
weather, including yesterday, has allowed for some drying of low
lying brush and fine fuels such as grasses. Humidity values will
lower to below 35 percent through this afternoon and could bottom
out as low as 20 percent, especially across the inland Southern Tier
and Genesee Valley. Have issued a Special Weather Statement for the
elevated wildfire potential for much of western NY toward the Finger
Lakes focused on areas that are free of snow cover and have been
most dry recently. Any outside burning today across Western New York
is strongly discouraged.

A cold front will bring in rain showers region-wide late tonight and
Tuesday, easing this dry stretch and the elevated wildfire potential.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
         041.

&&

SYNOPSIS...Thomas
NEAR TERM...JLA/Thomas
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JLA/Thomas
MARINE...JLA
FIRE WEATHER...JLA/Thomas
Hazardous weather outlook, Mar 9, 9:27 AM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
927 AM EDT Mon Mar 9 2020

NYZ006>008-010-019>021-085-101330-
Oswego-Jefferson-Lewis-Northern Erie-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
927 AM EDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-101330-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
927 AM EDT Mon Mar 9 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-011>014-101330-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-
Livingston-Ontario-
927 AM EDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is an elevated wildfire risk through this afternoon in areas
that are free of snow. See the latest Special Weather Statement for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Mar 9, 9:13 AM EDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
913 AM EDT Mon Mar 9 2020

NYZ001>005-011>014-092200-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-
Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Batavia, Warsaw, Geneseo, and Canandaigua
913 AM EDT Mon Mar 9 2020

...ELEVATED WILDFIRE POTENTIAL TODAY...

Breezy, mild and very dry conditions, especially in areas that
have lost the snowpack, will result in an elevated wildfire
potential across portions of western New York toward the Finger
Lakes region. The risk will be greatest in open and sufficiently
dried out locations such as fields and less wooded areas. Any
outside burning is strongly discouraged.

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 10:57 AM EDTSmall Craft AdvisoryBUF9 hr

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.